Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 88, NWS Austin/San Antonio, TX

May 11, 2012Bexar County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 11, 2012, 7:39 PM CDT for Bexar County, Texas. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2012, 7:39 PM CDT (00:39 UTC)
Expired
May 11, 2012, 8:30 PM CDT
In force
51 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 46 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:42 PM CDTHAIL 0.25San Antonio, TXPEA SIZE HAIL WITH ESTIMATED WIND GUSTS TO 50 MPH
May 11, 7:49 PM CDTHAIL 1San Antonio, TXHAIL FALLING JUST WEST OF SAT AIRPORT ON HWY 281
May 11, 7:52 PM CDTTSTM WND GST 58San Antonio, TXASOS MEASURED 58 MPH WIND GUST...FCWOS MEASURED 0.75 INCH HAIL
May 11, 7:55 PM CDTTSTM WND GST 60San Antonio, TX
May 11, 7:55 PM CDTHAIL 1San Antonio, TXCASTLE HILLS AREA...HAIL RANGED FROM 0.50 TO 1.00 INCH. HAIL LASTED 30 TO 45 SECONDS. ESTIMATED WIND GUSTS TO 35 MPH. 10 MINUTE RAINFALL AMOUNT WAS 0.18 INCHES.
May 11, 8:00 PM CDTHAIL 0.25San Antonio, TXPEA SIZE HAIL FROM 7...50 TO 8...00PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2012-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2012-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2310 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS54 KEWX 120039
SVREWX
TXC029-120130-
/O.NEW.KEWX.SV.W.0088.120512T0039Z-120512T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
739 PM CDT FRI MAY 11 2012

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BEXAR COUNTY...

* UNTIL 830 PM CDT.

* AT 736 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHAVANO
  PARK...OR 8 MILES NORTHWEST OF SAN ANTONIO...AND MOVING SOUTHEAST
  AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE HOLLYWOOD PARK...LEON
  VALLEY...HILL COUNTRY VILLA...OLMOS PARK...ALAMO HEIGHTS...TERRELL
  HILLS...WINDCREST AND KIRBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2952 9829 2936 9849 2957 9869 2969 9855
TIME...MOT...LOC 0039Z 319DEG 11KT 2956 9856

$$
1 follow-up statement
013 
WWUS54 KEWX 120053
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT FRI MAY 11 2012

TXC029-120130-
/O.CON.KEWX.SV.W.0088.000000T0000Z-120512T0130Z/
BEXAR TX-
753 PM CDT FRI MAY 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL BEXAR COUNTY...

AT 746 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CASTLE
HILLS...OR 6 MILES NORTH OF SAN ANTONIO...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS PRODUCED QUARTER SIZE HAIL AT THE SAN ANTONIO 
INTERNATIONAL AIRPORT FEW MINUTES AGO. THE STORM MAY INTENSIFY IN 
THE NEXT FEW MINUTES AS IT TRACKS SOUTHEAST TOWARD THE SAN ANTONIO 
METRO AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2952 9831 2939 9847 2953 9861 2963 9851
TIME...MOT...LOC 0050Z 305DEG 14KT 2954 9852

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:16 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 11, 6:16 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
616 PM CDT FRI MAY 11 2012

.AVIATION...
/00Z TAFS/
MVFR CIGS AT AUS AND SAN ANTONIO TERMINALS WILL IMPROVE TO VFR
WITHIN THE COUPLE OF HOURS AS SHOWERS MOVE EASTWARD AND AWAY FROM
SITES. MVFR CIGS WILL RETURN TONIGHT AFTER ABOUT 05Z OR 06Z.
IMPROVEMENT BACK TO VFR WILL BE LATE MORNING OR EARLY AFTERNOON
SAT.

&&

.PREV DISCUSSION... /ISSUED 311 PM CDT FRI MAY 11 2012/

DISCUSSION...
A SHORT-WAVE ROTATING AROUND AN UPPER LEVEL LOW OVER NORTHWESTERN
TEXAS ALONG WITH PEAK SOLAR HEATING CREATING INSTABILITY AND
WEAKENING THE CAP ARE CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER THE HILL COUNTRY INTO CENTRAL TEXAS. MAY SEE SOME STRONG
STORMS THIS AFTERNOON INTO EARLY EVENING. THE UPPER LEVEL LOW
MOVES OFF TO THE EAST LATER TONIGHT INTO SATURDAY DRAGGING A WEAK
COLD FRONT THROUGH SOUTH CENTRAL TEXAS. DRIER AIR WILL BE THE MAIN
IMPACT RESTRICTING SLIGHT CHANCE POPS TO NEAR THE COASTAL PLAINS
ON SATURDAY. ANOTHER UPPER LEVEL TROUGH WILL MOVE THROUGH TEXAS
EARLY TO MIDDLE OF NEXT WEEK. DUE TO SOME DIFFERENCES AMONG THE
MODELS AND FROM RUN TO RUN...WILL ONLY GO WITH SLIGHT CHANCE POPS
OVER THE FAR WEST SUNDAY NIGHT AND ALL AREAS MONDAY THROUGH
TUESDAY EVENING. AN UPPER LEVEL RIDGE BUILDS INTO TEXAS WEDNESDAY
THROUGH FRIDAY WITH NO CHANCE OF RAIN. BELOW AVERAGE TEMPERATURES
THIS WEEKEND INTO EARLY NEXT WEEK WILL TREND TO NEAR OR SLIGHTLY
ABOVE AVERAGE LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  82  62  84  62 /  20  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  61  82  58  84  60 /  20  10  -   -   -
NEW BRAUNFELS MUNI AIRPORT     62  81  59  83  60 /  10  10  -   -   -
BURNET MUNI AIRPORT            60  78  60  80  62 /  20  10  -   -   -
DEL RIO INTL AIRPORT           64  84  63  84  65 /  -   -   -   -   20
GEORGETOWN MUNI AIRPORT        62  79  60  81  61 /  20  10  -   -   -
HONDO MUNI AIRPORT             61  85  60  85  60 /  -   10  -   -   10
SAN MARCOS MUNI AIRPORT        62  81  59  83  61 /  20  10  -   -   -
LA GRANGE - FAYETTE REGIONAL   65  82  61  82  62 /  30  20  -   10  -
SAN ANTONIO INTL AIRPORT       64  83  63  84  63 /  10  10  -   -   -
STINSON MUNI AIRPORT           64  84  62  85  62 /  10  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...02
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, May 11, 5:01 AM CDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 AM CDT FRI MAY 11 2012

TXZ171>173-183>194-202>209-217>225-228-121115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
501 AM CDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 11, 7:29 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
729 PM CDT FRI MAY 11 2012

TXZ205-207-120115-
BEXAR-GUADALUPE-
729 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BEXAR AND EXTREME
WESTERN GUADALUPE COUNTIES UNTIL 815 PM CDT...

AT 726 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SHAVANO PARK...OR 11 MILES NORTHWEST OF SAN
ANTONIO...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SAN ANTONIO...
  UNIVERSAL CITY...
  LEON VALLEY...
  SHAVANO PARK...
  HOLLYWOOD PARK...
  HILL COUNTRY VILLA...
  OLMOS PARK...
  ALAMO HEIGHTS...
  TERRELL HILLS...
  WINDCREST...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:12 PM CDTAreal Flood AdvisoryEWXBexar3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.